Tornadoes · United States · Iowa · 2009

EF0 tornado, Anita Muni Arpt, Iowa, June 7, 2009

This EF0 tornado ran 0.2 miles across Cass County on June 7, 2009, touching down at 5:17 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 7, 2009
Touchdown
5:17 PM CDT (22:17 UTC)
Path length
0.2 miles (0.3 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Cass County
Touchdown point
41.430, -94.821
Lift-off point
41.430, -94.821
Record number
0906071617-01

What the Weather Service recorded

A nearly stationary frontal boundary was in place across Iowa. It extended from the southwest corner of the state, northeast to near Des Moines and Davenoprt. There was a sharp contrast across the boundary with temperatures in the 50s north of the front and upper 70s to low 80s south of the front. Dew points climbed into the mid to upper 60s. Most unstable CAPES were in the 2000 to 4000 J/kg range with lifted indices of -4 to -9 C. Downdraft CAPE was in the 800-1000 J/kg range with an effective shear of 50 to 65 kts. The LCL was relatively low at 750 to 1000 meters. Significant CAPE was available in the -10 to -30 C. layer of the atmosphere and was between 400 and 900 J/kg. Plenty of moisture was available with precipitable water values of 1.4 to 1.6 inches. Thunderstorms fired up during the late afternoon. The main event was a small cluster of supercells. When the first cell formed, a tornado touched down briefly in Cass County west of Anita. It was a landspout and was only on the ground briefly. Damage from a weak EF0 tornado took place through corn fields near the intersection of R Ave and 278th St in Dallas County. The weak path continued for about 1.5 miles east with the most intense damage along 270th St. A 30 yard convergent path of severe tree damage was observed through a residence there. The tornado lifted shortly after that. Fallen trees damaged a garage and vehicles at this residence. The mesocyclone weakened after this. As the storms progressed east it left a path of high winds and hail along its path. The storm hit the northwest side of the metropolitan Des Moines area and produced tornadoes in Dallas and Polk Counties. The storm produced winds of 60 to 80 MPH and produced considerable tree and power line damage. A semi-tractor trailer truck was blown off of U.S. Highway 30 in Tama County. Storms continued to fire into the night. A round of thunderstorms moved across southeast Iowa and produced golf ball size hail in Davis County in the Bloomfield area. High winds in the Bloomfield area damaged several businesses, knocking out windows. A partial roof collapse was reported at an area school. The combination of wind and hail broke out all of the windows on the west side of buildings in the downtown business district.

A brief landspout touchdown with no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 20:46 UTC and running to 01:32 UTC.

Issued (UTC)ExpiredProductOffice
04:20 UTC10:00 UTCSevere Thunderstorm WatchDMX
05:50 UTC06:29 UTCSevere Thunderstorm WarningDMX
20:46 UTC01:32 UTCTornado WatchDMX
21:54 UTC22:43 UTCSevere Thunderstorm WarningDMX
03:55 UTC08:56 UTCTornado WatchDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 7, 3:38 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 7, 3:38 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT SUN JUN 7 2009

.SHORT TERM /TONIGHT/...
QUESTIONS THIS EVENING REALLY NOT WHETHER THERE WILL BE PRECIP...BUT
LOCATIONS AND SFC BASED VS ELEVATED.  BIGGER PICTURE HAS JET AND
ASSOCIATED SHORT WAVES INTO KS/NE...AND PARENT WAVE FARTHER BACK
INTO THE ROCKIES.  UNLIKE YESTERDAY...SYNOPTIC SCALE UVM IS MORE
PREVALENT UPSTREAM AND FAIRLY OBVIOUS IN LEAF-LIKE IR STLT IMAGERY
DUE TO THESE FEATURES.   19Z TOP SOUNDING STILL REFLECTS EML AND
FORMIDABLE CIN DUE TO 700/750MB WARM LAYER...HOWEVER THIS IS NOT
APPARENT FARTHER NORTH IN THE COOLER AIR TOWARD OAX.  19Z RUC
MLCAPE/CIN LOOKS TOO AGGRESSIVE WITH CAPE AMOUNTS AND CIN
EROSION...BUT GENERAL AREAS SEEM OK.  THUS EXPECT INITIATION TO
OCCUR SOMEWHERE BETWEEN TOP/OAX...POSSIBLY AROUND KBIE/KFNB NEAR
BEST 1000-950MB THETA-E CONVERGENCE.  INSTABILITY AND SHEAR /DEEP
AND SHALLOW/ APPEAR SUFFICIENT FOR SUPERCELLS...POSSIBLY TORNADIC.

EVEN IF THIS DOES NOT OCCUR...ELEVATED CONVECTION DEVELOPING OVER
NERN NE LIKELY A SIGN OF THINGS TO COME.  STRONG LIFT AND MOISTURE
CONVERGENCE ALONG 305K SFC SURGES RIGHT INTO IA TONIGHT AHEAD OF
APPROACHING FORCING.  AIRMASS MODIFIES QUITE A BIT WITH DIMINISHING
CIN AND MORE THAN ADEQUATE ELEVATED CAPES...SO HAVE BLANKETED
CATEGORICAL POPS.  SVR HAIL QUITE POSSIBLE OVERNIGHT AND CANNOT RULE
OUT AN ISOLD TORNADO THREAT EITHER AS 0-1KM SHEAR/HELICITY INCREASES
WITH LLJ AHEAD OF TRIPLE POINT.  VARIOUS HEAVY RAIN PARAMETERS ARE
FAVORABLE AS WELL IN TERMS OF THERMODYNAMICS AND STORM MOTION SO
HAVE INCLUDED HEAVY RAIN MENTION.

.LONG TERM /MONDAY THROUGH SUNDAY/...
THE FRONTAL BOUNDARY WILL QUICKLY PUSH INTO EASTERN IOWA AFTER 12Z
MONDAY WITH THE REMANTS OF THE EARLY MORNING MCS LINGERING ACROSS
EASTERN COUNTIES. DRY AND COOLER AIR WILL PUSH INTO THE STATE BEHIND
THE FRONT MONDAY WITH HIGHS IN THE 60S AND 70S. THE SFC RIDGE WILL
MOVE THROUGH MONDAY NIGHT BEFORE HEADING EAST TUESDAY. THERE IS
STILL A WIDE VARIETY OF MODEL SOLUTIONS REGARDING THE NEXT
SIGNIFICANT SHORT WAVE. THE LATEST OPERATIONAL GFS/ECMWF SPREAD RAIN
INTO THE FORECAST AREA DURING THE DAY ON TUESDAY...WHILE THE NAM
DELAYS THE ARRIVAL UNTIL TUESDAY NIGHT. FOR NOW...WILL MAINTAIN DRY
FORECAST DURING THE DAY FOR COLLABORATION PURPOSES...AND INTRODUCE
POPS TUESDAY NIGHT. WEDNESDAY WILL ALSO LIKELY BE AN ACTIVE DAY WITH
THE POTENTIAL FOR ANOTHER STRONGER SHORT WAVE TROUGH. IN THE LATER
PERIODS...THE NEXT BEST CHANCE OF RAIN APPEARS TO BE LATE IN THE
WEEKEND.

&&

.AVIATION...07/18Z
CONVECTION WILL BE PRIMARY CONCERN THIS PERIOD WITH MOST LIKELY
PERIOD TONIGHT.  A RATHER PROLONGED PERIOD OF THUNDERSTORMS MAY
OCCUR ASSOCIATED WITH MO RIVER VALLEY FRONTAL SYSTEM AND OTHER WAVES
OF LOW PRESSURE ALOFT MOVING OUT OF THE ROCKIES.  DO NOT HAVE ANY
CONFIDENCE IN TIMING AT THE MOMENT...SO HAVE STARTED WITH A
RELATIVELY LONG MENTION OF VICINITY THUNDER WORDING.

CLOUD WISE...EXPANSIVE AREA OF IFR/LIFR CIGS EXIST NORTH OF FRONTAL
BOUNDARY AFFECT FOD/MCW AND NEARBY LOCATIONS.  THESE SHOULD STAY IN
PLACE WITH MVFR REDEVELOPING OVERNIGHT AS PRECIP POTENTIAL
INCREASES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...SMALL
LONG TERM...KINNEY
Hazardous weather outlook, Jun 7, 3:23 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT SUN JUN 7 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
323 PM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
BECOME MORE WIDESPREAD ACRO 2 INCHES OF
RAINFALL RECENTLY COULD HAVE SOME ISOLATED FLASH FLOODING
TONIGHT...ALTHOUGH A WIDESPREAD THREAT IS NOT ANTICIPATED. LESS
RAIN IS EXPECTED TO THE SOUTH OF INTERSTATE 80 AND THE FLASH FLOOD
THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. THE OVERALL SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON...THROUGH
THE OVERNIGHT HOURS.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

10.3 hours before the tornado, 130 km from the path. June 7, 2009.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 83 joules per kilogram, CIN -238, lifted condensation level 460 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2009-06-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 318 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-238 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

1.7 hours after it, 130 km from the path. June 8, 2009.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1712 joules per kilogram, CIN -173, lifted condensation level 750 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 246 square meters per square second, 0 to 6 km bulk shear 46 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1712 J/kg
Mixed-layer CIN
-173 J/kg
Surface CAPE
866 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Atlantic (AIO), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:18 UTC756880° 10 kt1007.5
20:28 UTC756770° 9 kt1007.8
20:33 UTC756860° 9 kt141007.5
20:35 UTC73.46860° 10 kt141007.5
20:37 UTC756850° 9 kt141007.5
20:43 UTC766850° 11 kt161007.5
20:48 UTC766850° 8 kt161007.5
20:52 UTC756860° 9 kt1007.5
20:55 UTC75.26870° 8 kt1007.8
20:58 UTC766860° 8 kt1007.8
21:03 UTC756860° 7 kt1007.8
21:07 UTC756760° 7 kt1007.8
21:13 UTC756740° 7 kt1008.1
21:15 UTC73.466.250° 8 kt1007.8
21:18 UTC756850° 9 kt1007.8
21:22 UTC756820° 7 kt1008.1
21:28 UTC756820° 7 kt1008.1
21:33 UTC756830° 8 kt1008.1
21:35 UTC73.46830° 8 kt1008.1
21:37 UTC756830° 9 kt1008.1
21:43 UTC746720° 11 kt1007.1
21:48 UTC726610° 6 kt1008.1
21:52 UTC726620° 8 kt1008.5
21:55 UTC69.864.410° 11 kt1008.1+RA
21:58 UTC716610° 12 kt1008.1
22:02 UTC706610° 11 kt1008.1
22:07 UTC706650° 7 kt1007.8
22:12 UTC696580° 7 kt1007.5
22:15 UTC6864.4110° 11 kt151007.5-RA
22:17 UTC6865110° 9 kt151007.5
22:22 UTC6864100° 10 kt151007.1
22:28 UTC6864100° 11 kt1006.8
22:32 UTC6864110° 14 kt1006.1
22:35 UTC6862.6110° 10 kt1006.4
22:37 UTC6864120° 8 kt1006.4
22:42 UTC686490° 6 kt1006.8
22:46 UTC686370° 4 kt1007.1
22:53 UTC686370° 5 kt1007.8
22:55 UTC6860.860° 6 kt1007.8
22:58 UTC686290° 9 kt1007.8
23:03 UTC676090° 9 kt1007.1
23:08 UTC666080° 7 kt1007.1
23:13 UTC666090° 7 kt1007.1
23:15 UTC64.45990° 6 kt1007.1
23:18 UTC666080° 6 kt1007.1
23:23 UTC655980° 9 kt1006.8
23:28 UTC655890° 10 kt1006.1
23:33 UTC645870° 7 kt1005.8
23:35 UTC62.657.270° 8 kt1005.4-RA
23:38 UTC645860° 9 kt1005.1
23:43 UTC645860° 9 kt1005.1
23:48 UTC645860° 10 kt1004.4
23:53 UTC645960° 8 kt151004.7
23:55 UTC62.65960° 8 kt151004.7
23:58 UTC655960° 9 kt151004.7
00:03 UTC645920° 7 kt1005.4
00:08 UTC655920° 7 kt1005.8
00:13 UTC656040° 8 kt1005.8
00:15 UTC64.45940° 8 kt1005.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 97 km away, was scanning. The volume nearest the touchdown began at 22:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:17 UTCTORNADO3 Wsw AnitaCass, IABRIEF ROPE TORNADO...NO DAMAGE REPORTED.
22:42 UTCHAIL 1AdairAdair, IA
22:43 UTCHAIL 13 N AdairGuthrie, IA
23:00 UTCHAIL 13 S Guthrie CenterGuthrie, IAON HIGHWAY 25 SOUTH OF GUTHRIE CENTER
23:01 UTCHAIL 0.886 Sse Guthrie CenterGuthrie, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 7, 2009

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 72:03 PM CDTEF0Banner, WY to NE5.525
June 71:05 PM MDTEF0Adams, CO0.650$25,000
June 71:50 PM MDTEF1Arapahoe, CO5.51002$500,000
June 72:23 PM MDTEF0Arapahoe, CO0.150$10,000
June 72:27 PM MDTEF1Elbert, CO0.250$75,000
June 72:43 PM MDTEF0Elbert, CO0.1150
June 76:33 PM CDTEF0Dallas, IA1.9125$10,000
June 78:13 PM CDTEF0DeKalb, MO0.125
June 78:27 PM CDTEF0DeKalb, MO0.125
June 710:44 PM CDTEF0Caldwell, MO0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.